Jump to content

Advice wanted: FUE Shock Loss / Propecia / Rogaine


Recommended Posts

  • Regular Member

I am considering FUE and want advice. It looks like after FUE, there is shock loss of existing hair both on recipient and donor area, and that some or most of it might be permanent. I heard that I can use Propecia a few weeks before the surgery and for two months after the surgery to prevent shock loss, and then discontinue it. Although the source mentioned that 3 months of Propecia intake will not have side effects, I am still concerned and want to avoid, especially given the widely reported erectile dysfunction symptoms.

 

I am using Rogaine foam right now, and wonder whether I can use Rogaine to prevent shock loss to some extent or not? Or will I not be able to use Rogaine foam at all for some weeks/months after surgery probably due to irritation?

 

Is there anything whatsoever I can do to prevent/minimize shock loss?

 

Would highly appreciate if someone with the experience and know how advise on this please.

Link to comment
Share on other sites

  • Senior Member

Pretty rare to get shockloss from fue, I have had a few fue sessions and no donor shockloss that I can recall, I'm also on Propecia albeit a low dosage and don't get side affects from that.

 

Everyone's different, there's no way of telling what you will experience.

Link to comment
Share on other sites

  • Senior Member

Real,

 

There seems to be a consensus that taking finasteride peri-operatively (around the time of surgery) helps reduce shock loss. Frankly, I can't find any research or studies confirming this hypothesis or explaining why, but I think it's something you should thoroughly discuss with your doctor.

 

I haven't heard anything about minoxidil protecting against shock loss.

"Doc" Blake Bloxham - formerly "Future_HT_Doc"

 

Forum Co-Moderator and Editorial Assistant for the Hair Transplant Network, the Hair Loss Learning Center, the Hair Loss Q&A Blog, and the Hair Restoration Forum

 

All opinions are my own and my advice does not constitute as medical advice. All medical questions and concerns should be addressed by a personal physician.

Link to comment
Share on other sites

  • Senior Member

I think ED caused by propecia is an overblown statistic. Could it happen? Maybe. But feel that the statistics are so in your favor that it is worth a shot. I also suggest that almost anyone who gets an HT use propecia or generic finasteride, with the rare exception of patients who do not have MPB and just want a hairline refinement.

I am an online representative for Dr. Raymond Konior who is an elite member of the Coalition of Independent Hair Restoration Physicians.

View Dr. Konior's Website

View Spanker's Website

I am not a medical professional and my opinions should not be taken as medical advice.

Link to comment
Share on other sites

  • Regular Member

Hey thanks for the advice spanker.

 

Can you advise about shock loss: whether only the transplanted hair will fall of, or even my currently naturally existing hair will partly fall off too? If yes to the latter part, roughly how much? I need to be mentally prepared for this as that would mean I might look worse off for a few months...

 

If I don't use finasteride, what could happen? What am I losing here?

Link to comment
Share on other sites

  • Senior Member

It's been said many times, and it is true, that there is no replacement for your natural hair. Therefore if you don't use finasteride you are more likely to lose more native hair. This will eventually make your transplanted area look thinner if you are transplanting into existing hair or if you have natural hair directly behind it. You can still lose hair on fin, but you lose it slower than you would without it. Even if you are a NW 5, it can help keep you from advancing to a NW 6.

 

Shock loss in the recipient area is subject to how much miniaturization in your transplanted area and the density that you transplant your new hair. If you have strong hair in your donor, FUE will likely not shock out very much hair.

I am an online representative for Dr. Raymond Konior who is an elite member of the Coalition of Independent Hair Restoration Physicians.

View Dr. Konior's Website

View Spanker's Website

I am not a medical professional and my opinions should not be taken as medical advice.

Link to comment
Share on other sites

  • Regular Member

Thanks for the advice.

 

Just a bit more detail of myself: I think I am NW 2 or just a bit more. I am considering bringing the hairline down - here are some pictures of my current hairline. I would be transplanting hair into space where there is mostly no hair...

Hair Restoration Social Network ? Community for and by Hair Loss Patients

 

I am simply scared of the finasteride's sexual side effect (a wiki page says it could be permanent side effect even after stopping to use it). I guess I might be over-reacting, but this is also one thing that I can't take a risk or compromise at any cost...

http://en.wikipedia.org/wiki/Finasteride

 

In this case, if I do FUE without using finasteride peri-operatively, what is the worst-case-scenario? Do I tend to lose more of the transplanted hair if I don't use finasteride or not?

 

Also, does FUE related shock loss specifically make me lose existing hair? Or are you referring to the gradual natural process of losing hair over time regardless of FUE related shock loss? I plan to religiously keep using Rogaine on existing hair...

Link to comment
Share on other sites

  • Senior Member

You look to be a NW 3 to me, but your balding patters seems good. Doesn't look like you have any forelock thinning. How about your crown?

 

If you chose to not use fin peri-operativly, you are not likely to lose transplanted hair, but you are likely to see thinning behind the transplant sooner. But you also may have very stable hairloss and go for years without needing a touch-up. The worst thing that could happen is that you could go bald much much faster. Luckily, for your age, you seem to be in pretty god shape and the hairline that you drew out seems very appropriate.

I am an online representative for Dr. Raymond Konior who is an elite member of the Coalition of Independent Hair Restoration Physicians.

View Dr. Konior's Website

View Spanker's Website

I am not a medical professional and my opinions should not be taken as medical advice.

Link to comment
Share on other sites

  • Regular Member

Thanks for the reply.

 

My forelock and crown also have underwent some but not extensive thinning. It still looks not too bad though I guess, since my original hair density was quite thicker than average (my hair used to curl up due to being thick, now it stands straight due to thinning).

 

If I muster some courage, I might take finasteride probably for 3 months around FUE to minimize potential shock loss, but stop using it after that... And continue the religious Rogaine regimen....

My balding has been quite gradual I think (started early 20's, I'm early 30's now, and am at NW3 as you mentioned).

 

Any idea how effective Rogaine regimen would be in long term? Will it at least help maintain some defense against losing existing natural hair?

Link to comment
Share on other sites

  • Senior Member

Don't feel that Rogaine is very effective for long term use but every bit helps. Rogaine however doesn't fight against DHT like propecia.

I am an online representative for Dr. Raymond Konior who is an elite member of the Coalition of Independent Hair Restoration Physicians.

View Dr. Konior's Website

View Spanker's Website

I am not a medical professional and my opinions should not be taken as medical advice.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...